Hail, Sheridan
- When
- August 15, 12:32 PM MST
- Where
- Sheridan County, 4.11 mi SW of Hay Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -102.740
Isolated severe storms developed across portions of the northern Sandhills. Hail was the main hazard with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe storms developed across portions of the northern Sandhills. Hail was the main hazard with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 15, 10:24 AM MST, 2 hours 8 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1224 PM CDT Sat Aug 15 2020 .UPDATE... Issued at 1006 AM CDT Sat Aug 15 2020 A forecast update is in place for isolated showers and thunderstorms developing along a warm front lifting slowly north through western Nebraska. && .SHORT TERM...(Today through Sunday) Issued at 409 AM CDT Sat Aug 15 2020 Return low-level southerly flow develops today as surface high pressure moves east of the area. Mid-level warm air advection also increases, and have a slight chance for isolated elevated showers and thunderstorms during the afternoon across southwest and western Nebraska in zone of decent isentropic lift. Across far western Neb. and into the Panhandle, a narrow corridor of decent CAPE coinciding with adequate shear develops by late this afternoon. This is where higher theta-e air will return from the Southern Plains. There is a lack of significant forcing, but enough convergence near a weak surface trough should lead to isolated thunderstorms late this afternoon. Supercell structures producing large hail appear to be the main threat. Gusty winds also will be possible. Pops will be kept low as coverage should be limited. A cluster of storms is expected to evolve and push into southwest Nebraska this evening. Instability is limited to the east, so storms should weaken as they push toward HWY 83. Again pops will be kept low due to a lack of instability farther east and little overall forcing. A weak cold front will sink southward into Neb. Sunday. The front should be located roughly along a line from Bartlett to Broken Bow to North Platte to Grant by peak heating. Low-level moisture will pool just ahead of the front with dew points rising into the mid 60s. SFC based CAPE values around 2500 J/KG should materialize within the higher theta-e air along and just ahead of the front. 0- 6 km bulk shear on the order of 30-35 kt should allow for storm organization. Again though only isolated coverage due to lack of significant forcing. Otherwise warming up again, with highs around 90 most areas. .LONG TERM...(Sunday night through Friday) Issued at 409 AM CDT Sat Aug 15 2020 Upper level high pressure expands and strengthens across the western CONUS during the upcoming week. The center will remain anchored around or just west of the four corners region much of the week. North to northwest flow aloft across our region will prevail on the eastern periphery of the high. No clear signal of any organized disturbance within the flow, and it appears much of the week should be mainly dry. Temperatures should average near or somewhat above normal (highs 85 to 95; warmest western Nebraska). && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1224 PM CDT Sat Aug 15 2020 A warm front across southwest Nebraska will move east this afternoon and this evening and be the focus for isolated showers and thunderstorms, generally affecting areas along and south of I-80. The area of MVFR ceilings associated with this front are expected to lift to VFR this afternoon. There is a chance the MVFR ceilings will return this evening and last into Sunday morning affecting srn and ncntl Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...CDC SHORT TERM...Taylor LONG TERM...Taylor AVIATION...CDC
Hazardous Weather Outlook National Weather Service North Platte NE 1159 AM CDT Sat Aug 15 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-161700- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1159 AM CDT Sat Aug 15 2020 /1059 AM MDT Sat Aug 15 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Marginal risk for severe storms this afternoon and evening west of a line from Cody to Paxton to Hayes Center. Isolated storms are possible with the main hazards being damaging wind gusts and hail of 1 inch in diameter. Confidence for storm development appears low at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A weak cold front could become the focus for a few strong or an isolated severe storm on Sunday. The threat will be for areas south of a line from Broken Bow to North Platte to Grant. If a storm reaches severe levels, large hail and damaging wind would be the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather or impacts to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement National Weather Service North Platte NE 112 PM MDT Sat Aug 15 2020 NEZ004-152000- Sheridan NE- 112 PM MDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY UNTIL 200 PM MDT... At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Hay Springs. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Intersection of Highway 87 and Antelope Road and Walgren Lake State Recreation Area. LAT...LON 4265 10277 4265 10262 4249 10260 4245 10277 TIME...MOT...LOC 1911Z 083DEG 1KT 4258 10271 CDC
The Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 19:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915996.